Skip to Main Content

INTRODUCTION

Image not available.

HISTORY AND EPIDEMIOLOGY

The Ebers Papyrus provides evidence that the Egyptians used plants containing cardioactive steroids (CASs) at least 3,000 years ago. However, it was not until 1785, when William Withering wrote the first systematic account about the effects of the foxglove plant, that the use of CASs was more widely accepted into the Western apothecary. Foxglove, the most common source of plant CASs, was initially used as a diuretic and for the treatment of “dropsy” (edema), and Withering eloquently described its “power over the motion of the heart, to a degree yet unobserved in any other medicine.”123

In the past, CASs were the primary treatment for congestive heart failure and control of ventricular response rate in atrial tachydysrhythmias. Because of their narrow therapeutic index, acute and chronic toxicities remain important problems.84 According to the American Association of Poison Control Centers data, between the years 2011 and 2015, there were more than 7,000 exposures to CAS-containing plants with five attributable deaths and about 12,00 exposures to CAS-containing xenobiotics resulting in more than 120 deaths (Chap. 130).

Most cases of pharmaceutically induced CAS toxicity encountered in the United States result from digoxin; other internationally available but much less commonly used preparations are digitoxin, ouabain, lanatoside C, deslanoside, and gitalin. Digoxin toxicity most commonly occurs in patients at the extremes of age or those with chronic kidney disease (CKD). In children, most acute overdoses are unintentional, either by mistakenly ingesting an adult’s medication or iatrogenically resulting from decimal point dosing errors. (Digoxin is prescribed in microgram doses, inviting 10-fold calculation errors.) In older adults, digoxin toxicity most commonly occurs either from interactions with another medication in their chronic regimen or indirectly as a consequence of an alteration in the absorption or elimination kinetics. These drug–drug interactions result from an adult’s chronic polypharmacy or from the addition of a new xenobiotic that changes CAS clearance in the liver or kidney or alters protein binding resulting in increased bioavailability.

Cardioactive steroid toxicity also results from exposure to certain plants or animals, including oleander (Nerium oleander); yellow oleander (Thevetia peruviana), which are implicated in the suicidal deaths of thousands of patients in Southeast Asia;25,26 foxglove (Digitalis spp); lily of the valley (Convallaria majalis); common milkweed (Asclepias syriaca);104 sea mango (Cerbera manghas);89 dogbane (Apocynum cannabinum); and red squill (Urginea maritima). Cardioactive steroid poisoning results from teas containing seeds of these plants and herbal products contaminated with plant CASs (Chaps. 43 and 118).16,19,53,77,89,91,97,104,115 Toxicity has resulted from ingestion, instead of the intended topical application, of a purported aphrodisiac derived from the dried secretion of toads from the Bufo species, which ...

Pop-up div Successfully Displayed

This div only appears when the trigger link is hovered over. Otherwise it is hidden from view.